Alert archive / Arkansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 254, NWS Memphis, TN

June 28, 20184 counties in Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Jun 28, 2018, 10:54 PM CDT for 4 counties in Arkansas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 28, 2018, 10:54 PM CDT (03:54 UTC)
Expired
Jun 29, 2018, 12:00 AM CDT
In force
66 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clay County, AR, Greene County, AR, Lawrence County, AR, Randolph County, AR

The radar

The Memphis radar (KNQA), 127 km from the middle of the area, began a volume at 03:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 5:33 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 3.9 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2018-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2733 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2018-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2733 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1855 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 6:26 PM CDT, 4 hours 28 minutes earlier.

Area forecast discussion, Jun 28, 6:26 PM CDT, 4 hours 28 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
626 PM CDT Thu Jun 28 2018

.DISCUSSION...
Updated for 00z Aviation Discussion.

&&

.PREV DISCUSSION... /issued 554 PM CDT Thu Jun 28 2018/

UPDATE...Evening update.

Updated to adjust the forecast in accordance with the newly issued
Severe thunderstorm watch. This is a highly uncertain event, but
it appears another MCS has the potential to move into West
Tennessee, the Missouri Bootheel and Northeast Arkansas this
evening/overnight. Damaging wind will be the primary threat but
large hail is also possible. Ongoing convection could help
stabilize the airmass ahead of the approaching MCS limiting the
threat...keep an eye to the North.

.PREV DISCUSSION... /issued 348 PM CDT Thu Jun 28 2018/

.Widespread Dangerous Heat Expected Again on Friday....

Currently, temperatures at 3PM are in the low to upper 90s across
much of the area. The exception being portions of west Tennessee
that have seen convective activity this afternoon. Heat index
values across much of the area have been at or above 105 F for
much of the day. Jonesboro has been the hot spot with values
hovering around the 110 F mark over the past couple hours. A few
showers and thunderstorms have begun to fire up across west
Tennessee, but should remain below severe limits.

Short term...rest of today through Sunday...
Showers and isolated thunderstorms will continue through sundown
for areas in west Tennessee near the Tennessee River. The HRRR
continues to bring another complex of storms into our area around
midnight, but the general consensus has been towards a dry
forecast. Current thinking is that the ridge will build in
tonight, and any weaker convection will not be able to overcome
the cap. Went ahead and left a 20 POP in across the area to
account for the uncertainty.

Friday will be another scorcher. Forecast dewpoints will be in the
mid to upper 70s coupled with temperatures in the mid to upper
90s. At this point, areas across northeast Arkansas will likely
meet or exceed 110F tomorrow, prompting a heat warning. Since an
advisory is already out, no watch will be issued. Will let the mid
shift make the final call on the heat warning as models may back
off on the moisture field. Some showers and thunderstorms may
form under the weakest part of the ridge tomorrow afternoon,
mainly near the Tennessee River.

Models are hinting at an inverted trough sneaking under the ridge
over the weekend. This will likely increase rain chances and
cloud cover from east to west, which should offset some of the
heat for eastern portions of the area. For areas along and west
of the Mississippi River, more heat advisories may be needed.

Long term...Monday through Independence Day...
A ridge of high pressure will dominate the interior U.S. during
this time period. There is still some question as to how strong
the ridge will be for next week, as it may flatten out some.
Nonetheless, hot and humid conditions will continue with heat
index values above the triple digit mark during this time frame.
General airmass thunderstorms will be isolated and sporadic
through this period as well.

AC3

&&

.AVIATION... 18Z TAFs

VFR through the period...with the exception of convection early on
at TUP bringing conditions down to IFR/MVFR. Then next complex of
storms located just south of STL will move into at least VC at JBR
and MKL by midnight. Not sure on exact coverage by that time or
whether the activity will hold together near MEM. Later in the
period late isolated convection is possible near sunset again.
Winds light from the south or southwest with stronger gusts early
at TUP.

JAB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 8 PM CDT Friday for Clay-Craighead-
     Crittenden-Cross-Greene-Lawrence-Lee AR-Mississippi-
     Phillips-Poinsett-Randolph-St. Francis.

MO...Heat Advisory until 8 PM CDT Friday for Dunklin-Pemiscot.

MS...Heat Advisory until 8 PM CDT Friday for Alcorn-Benton MS-Calhoun-
     Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-Marshall-
     Monroe-Panola-Pontotoc-Prentiss-Quitman-Tallahatchie-Tate-
     Tippah-Tishomingo-Tunica-Union-Yalobusha.

TN...Heat Advisory until 8 PM CDT Friday for Chester-Fayette-Hardeman-
     Haywood-Lauderdale-Madison-McNairy-Shelby-Tipton.

     Heat Advisory from 10 AM to 8 PM CDT Friday for Benton TN-
     Carroll-Crockett-Decatur-Dyer-Gibson-Hardin-Henderson-Henry-
     Lake-Obion-Weakley.

&&
Hazardous weather outlook, Jun 28, 5:39 PM CDT, 5 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
539 PM CDT Thu Jun 28 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-300045-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
539 PM CDT Thu Jun 28 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Tonight

A heat advisory remains in effect for a large portion of the Mid-South.
Heat index values will rise above 105 degrees resulting in
dangerous heat conditions.

Strong to severe thunderstorms are expected today...mainly across
West Tennessee, the Missouri Bootheel and Northeast Arkansas. The
main threats from these storms will be damaging winds and large
hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Afternoon heat indices will exceed 105 degrees over the Mid-South
on Friday. A heat advisory has been issued. The hot and humid
conditions will continue into early next week. Heat advisories may
need to be extended.

Strong to severe thunderstorms may occur on Friday with best
chances occurring over Northeast Mississippi.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this morning through early
afternoon across portions of west Tennessee.

In the hours before

Local storm report, Jun 28, 9:58 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
958 PM CDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND DMG     N POCAHONTAS            35.05N 88.82W
06/28/2018                   HARDEMAN           TN   EMERGENCY MNGR

            STRONG WINDS TOOK DOWN SWATHS OF TREES ALONG POWELL
            CHAPEL ROAD SOUTH THROUGH POCAHONTAS.

0457 PM     TSTM WND DMG     MIDDLETON               35.06N 88.89W
06/28/2018                   HARDEMAN           TN   COUNTY OFFICIAL

            POWER LINES AND TREES DOWN ON HIGHWAY 57 BETWEEN
            MIDDLETON AND POCAHONTAS.

0545 PM     HAIL             JUMPERTOWN              34.71N 88.66W
06/28/2018  E1.00 INCH       PRENTISS           MS   BROADCAST MEDIA

            ONE INCH HAIL.

0545 PM     HAIL             W RIENZI                34.77N 88.53W
06/28/2018  M1.00 INCH       ALCORN             MS   TRAINED SPOTTER

            1 INCH HAIL ON COUNTY ROAD 552 WEST OF RIENZI.

0600 PM     HAIL             TILDEN                  34.19N 88.35W
06/28/2018  E0.88 INCH       ITAWAMBA           MS   BROADCAST MEDIA

            CORRECTION HAIL WAS NICKEL SIZE IN TILDEN.

0600 PM     TSTM WND DMG     5 N FULTON              34.33N 88.40W
06/28/2018                   ITAWAMBA           MS   BROADCAST MEDIA

            SEVERAL TREES DOWN ALONG HIGHWAY 25. 5 NORTH OF FULTON.

0600 PM     HAIL             MANTACHIE               34.32N 88.49W
06/28/2018  E1.00 INCH       ITAWAMBA           MS   BROADCAST MEDIA

            ONE INCH HAIL.

0625 PM     TSTM WND DMG     BOONEVILLE              34.66N 88.57W
06/28/2018                   PRENTISS           MS   BROADCAST MEDIA

            SEVERAL TREES DOWN AROUND BOONEVILLE.

0625 PM     TSTM WND DMG     SALTILLO                34.38N 88.69W
06/28/2018                   LEE                MS   PUBLIC

            TREES DOWN IN SALTILLO.

0635 PM     TSTM WND DMG     INGOMAR                 34.41N 89.04W
06/28/2018                   UNION              MS   BROADCAST MEDIA

            TREES DOWN IN INGOMAR.

0640 PM     HAIL             SHERMAN                 34.36N 88.84W
06/28/2018  E1.50 INCH       PONTOTOC           MS   BROADCAST MEDIA

            HALF DOLLAR TO PING PONG SIZED HAIL.

0640 PM     TSTM WND GST     TUPELO                  34.26N 88.73W
06/28/2018  M58.00 MPH       LEE                MS   ASOS

            MEASURED 58 MPH WIND GUST AT TUPELO AIRPORT.

0915 PM     TSTM WND GST     TIPTONVILLE             36.38N 89.47W
06/28/2018  E60.00 MPH       LAKE               TN   PUBLIC

            ESTIMATED WINDS OF 60 MPH.

0923 PM     TSTM WND GST     UNION CITY              36.42N 89.05W
06/28/2018  E60.00 MPH       OBION              TN   TRAINED SPOTTER

            WIND GUSTS TO 60 MPH IN UNION CITY.

0925 PM     TSTM WND GST     PARIS                   36.30N 88.31W
06/28/2018  E65.00 MPH       HENRY              TN   TRAINED SPOTTER

            ESTIMATED 65 MPH WINDS IN PARIS.

0930 PM     TSTM WND GST     ROUTON                  36.23N 88.38W
06/28/2018  E70.00 MPH       HENRY              TN   TRAINED SPOTTER

            ESTIMATED 70 MPH IN ROUTON 8 MILES SOUTH OF PARIS.

0953 PM     TSTM WND GST     TRENTON                 35.97N 88.94W
06/28/2018  E60.00 MPH       GIBSON             TN   TRAINED SPOTTER

            60 MPH GUSTS ESTIMATED.

0956 PM     TSTM WND DMG     BRUCETON                36.03N 88.25W
06/28/2018                   CARROLL            TN   AMATEUR RADIO

            TREES AND POWER LINES DOWN IN BRUCETON

&&

MRM
Local storm report, Jun 28, 10:06 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
1006 PM CDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0956 PM     TSTM WND DMG     BRUCETON                36.03N 88.25W
06/28/2018                   CARROLL            TN   AMATEUR RADIO

            GUTTER TORN OFF CITY HALL.

&&

MRM
Special weather statement, Jun 28, 10:15 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Memphis TN
1015 PM CDT THU JUN 28 2018

ARZ008-009-017-018-026-MOZ113-290400-
Greene AR-Craighead AR-Lawrence AR-Randolph AR-Clay AR-Dunklin MO-
1015 PM CDT THU JUN 28 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1100 PM CDT
FOR...

Greene County in eastern Arkansas...
Northeastern Craighead County in eastern Arkansas...
East central Lawrence County in eastern Arkansas...
Eastern Randolph County in eastern Arkansas...
Clay County in eastern Arkansas...
Dunklin County in southeastern Missouri...

At 1015 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Pollard, or near
Piggott, moving southwest at 45 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Greene...northeastern Craighead...east central Lawrence...
eastern Randolph...Clay and Dunklin Counties should monitor this
storm closely.

LAT...LON 3663 8996 3655 8995 3639 8997 3639 8996
      3622 8996 3600 9024 3600 9029 3596 9029
      3597 9106 3650 9103 3650 9022 3654 9021
      3655 9019 3659 9019 3663 9015
TIME...MOT...LOC 0315Z 046DEG 39KT 3638 9027
Special weather statement, Jun 28, 10:30 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Memphis TN
1030 PM CDT THU JUN 28 2018

ARZ008-009-017-018-026-027-MOZ113-290430-
Poinsett AR-Greene AR-Craighead AR-Lawrence AR-Randolph AR-Clay AR-
Dunklin MO-
1030 PM CDT THU JUN 28 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1130 PM CDT
FOR...

Poinsett County in eastern Arkansas...
Greene County in eastern Arkansas...
Craighead County in eastern Arkansas...
Lawrence County in eastern Arkansas...
Randolph County in eastern Arkansas...
Southwestern Clay County in eastern Arkansas...
Southwestern Dunklin County in southeastern Missouri...

At 1030 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Leachville, moving
southwest at 50 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Poinsett...Greene...Craighead...Lawrence...Randolph...
southwestern Clay and southwestern Dunklin Counties should monitor
this storm closely.

LAT...LON 3649 9078 3606 9015 3600 9016 3600 9029
      3545 9029 3545 9104 3588 9103 3589 9136
      3623 9135 3624 9126 3633 9126 3642 9131
      3642 9135 3647 9136 3649 9140 3650 9141
TIME...MOT...LOC 0330Z 042DEG 42KT 3595 9030
Local storm report, Jun 28, 10:50 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1050 PM CDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     TSTM WND GST     8 WNW LEXINGTON         35.70N 88.52W
06/28/2018  E58.00 MPH       HENDERSON          TN   TRAINED SPOTTER

            ESTIMATED 58 MPH WIND.

1040 PM     TSTM WND DMG     DENMARK                 35.53N 89.00W
06/28/2018                   MADISON            TN   TRAINED SPOTTER

            SEVERAL LARGE TREES DOWN ON PROVIDENCE ROAD NEAR
            INTERSTATE 40.

&&

MRM
Special weather statement, Jun 28, 10:50 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Memphis TN
1050 PM CDT THU JUN 28 2018

ARZ036-TNZ088>091-290445-
Crittenden AR-Hardeman TN-Fayette TN-McNairy TN-Shelby TN-
1050 PM CDT THU JUN 28 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1145 PM CDT
FOR...

Crittenden County in eastern Arkansas...
Southern Hardeman County in southwestern Tennessee...
Fayette County in southwestern Tennessee...
Southwestern McNairy County in southwestern Tennessee...
Shelby County in southwestern Tennessee...

At 1050 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Covington, moving
southwest at 35 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Crittenden...southern Hardeman...Fayette...southwestern
McNairy and Shelby Counties should monitor this storm closely.

LAT...LON 3500 8919 3515 9050 3544 9050 3543 9015
      3539 9018 3537 9016 3538 9014 3541 9013
      3538 9008 3538 8978 3540 8977 3541 8970
      3539 8970 3537 8964 3540 8955 3540 8919
      3519 8919 3500 8838
TIME...MOT...LOC 0350Z 046DEG 31KT 3554 8963

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 8:36 PM CDTSevere Thunderstorm WarningMEGBenton, Dyer, Gibson, Henry, Lake, Obion and 1 more54 min
Jun 28, 9:11 PM CDTSevere Thunderstorm WarningMEGBenton, Carroll, Gibson, Henry, Weakley49 min
Jun 28, 9:22 PM CDTSevere Thunderstorm WarningMEGCrockett, Dyer, Lake, Obion68 min
Jun 28, 9:27 PM CDTSevere Thunderstorm WarningMEGBenton, Henry, Obion, Weakley33 min
Jun 28, 9:55 PM CDTSevere Thunderstorm WarningMEGBenton, Carroll, Crockett, Decatur, Gibson, Henderson and 4 more65 min
Jun 28, 10:01 PM CDTSevere Thunderstorm WarningMEGCrockett, Dyer, Gibson, Lake, Lauderdale, Obion59 min
Jun 28, 10:13 PM CDTSevere Thunderstorm WarningMEGCrockett, Dyer, Hardeman, Haywood, Lauderdale, Tipton62 min
Jun 28, 10:27 PM CDTSevere Thunderstorm WarningMEGCarroll, Chester, Crockett, Decatur, Gibson, Hardeman and 4 more48 min
Jun 28, 10:50 PM CDTSpecial Weather StatementMEGFayette, Shelby55 min
Jun 28, 11:10 PM CDTSpecial Weather StatementMEGHaywood, Lauderdale, Tipton50 min
Jun 28, 11:13 PM CDTSpecial Weather StatementMEGChester, Hardeman, Hardin, McNairy47 min
Jun 28, 11:36 PM CDTSpecial Weather StatementMEGFayette, Shelby54 min
Jun 29, 12:24 AM CDTSpecial Weather StatementMEGFayette, Shelby51 min
Jun 29, 3:54 AM CDTExcessive Heat WarningMEGDyer, Lake, Obion64 hr
Jun 28, 7:00 PM CDTAreal Flood AdvisoryMEGChickasaw, Lee, Monroe, Pontotoc38 min
Jun 28, 7:08 PM CDTSpecial Weather StatementMEGPontotoc37 min
Jun 28, 7:16 PM CDTSpecial Weather StatementMEGChickasaw44 min
Jun 28, 7:25 PM CDTSpecial Weather StatementMEGCalhoun50 min
Jun 28, 11:53 PM CDTSpecial Weather StatementMEGAlcorn, Benton, Prentiss, Tippah, Tishomingo, Union52 min
Jun 29, 12:43 AM CDTSpecial Weather StatementMEGItawamba, Lafayette, Lee, Pontotoc, Prentiss, Union47 min
Jun 29, 12:52 AM CDTSpecial Weather StatementMEGDeSoto, Lafayette, Marshall, Panola, Tate, Tunica38 min
Jun 29, 1:05 AM CDTSpecial Weather StatementMEGCalhoun, Chickasaw, Monroe, Pontotoc40 min
Jun 29, 1:26 AM CDTSpecial Weather StatementMEGCoahoma, Lafayette, Panola, Quitman, Tallahatchie, Tunica and 1 more64 min
Jun 28, 10:15 PM CDTSpecial Weather StatementMEGClay, Greene, Randolph45 min
Jun 28, 10:30 PM CDTSpecial Weather StatementMEGCraighead, Greene, Lawrence, Poinsett, Randolph60 min
Jun 28, 11:24 PM CDTSevere Thunderstorm WarningMEGCraighead, Greene, Lawrence, Poinsett, Randolph51 min
Jun 28, 11:26 PM CDTSpecial Weather StatementMEGCross, St. Francis64 min
Jun 29, 12:10 AM CDTSpecial Weather StatementMEGCraighead, Crittenden, Cross, Poinsett, St. Francis65 min
Jun 29, 12:54 AM CDTSpecial Weather StatementMEGLee, Phillips, St. Francis51 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.